Should a benzodiazepine antagonist be used in unconscious patients presenting to the emergency department?
Department of Emergency Medicine, Singapore General Hospital, Tumasik, 00, Singapore Resuscitation
(Impact Factor: 4.17).
08/2007; 74(1):27-37. DOI: 10.1016/j.resuscitation.2006.11.010
Patients in coma with suspected drug poisoning are commonly encountered in the emergency department. Benzodiazepines are one of the most commonly used drugs in self-poisoning. Flumazenil, a benzodiazepine antagonist has been suggested as a diagnostic and treatment tool in suspected poisoning of unclear cause, but caution is required due to potential side effects. No systemic review of this literature has been done on this topic.
The aim of this study is to examine if flumazenil should be used in patients with coma from suspected drug poisoning.
Randomised controlled trials were identified from the Cochrane Library, Pubmed and EMBASE. Bibliographies from included studies, known reviews and texts were searched. Content experts were contacted.
Randomised controlled trials were eligible for inclusion. Studies were included if patients who presented with altered mental state from suspected drug poisoning were treated with intravenous flumazenil as compared to placebo.
Data were extracted and methodological quality was assessed independently by two reviewers.
Seven randomised controlled trials were included. A total of 466 patients were involved. Flumazenil was found to reverse coma from suspected drug poisoning with a relative benefit of 4.45 (95% CI 2.65, 7.45). In terms of major side effects, there was no statistical difference between flumazenil and placebo (RR 2.86, 95% CI 0.12-69.32). However, in terms of minor side effects, flumazenil was associated with a higher incidence of anxiety (RR 2.84, 95% CI 1.28-6.30) and other side effects (RR 3.73, 95% CI 2.078-6.73). There was no difference in the incidence of vomiting (RR 4.28, 95% CI 0.95-19.35).
Current evidence shows that flumazenil may be effective in the reversal of coma in patients presenting to the emergency department with coma from suspected drug poisoning.
Available from: Per Drottning
- "For most acute poisonings, treatment is symptomatic, as there is seldom time to wait for a laboratory diagnosis. The poisoned patients presenting in a coma often require urgent diagnosis and management , and knowledge of the most common causes is therefore important for clinicians. Local epidemics of special types of poisoning may also impose diagnostic challenges . "
[Show abstract] [Hide abstract]
ABSTRACT: Changes in poisoning trends may affect both complications and outcomes in patients with acute poisoning. This study reports the treatments given and the frequency of complications, also related to treatment, mortality and sequelae related to various toxic agents.
All acute poisonings in adults (≥ 16 years) admitted to the five hospitals in Oslo were included consecutively during one year (2008 to 2009) in an observational cross-sectional multicenter study. A standardized form was completed by the treating physician, which covered the study aims.
There were 1065 admissions in 912 patients. The median length of hospital stay was one day, and 49% were observed in an intensive care unit (ICU). Active treatment was given to 83%, and consisted of supportive therapy (70%), antidote(s) (38%), activated charcoal (16%) and gastric lavage (9%). The most commonly used antidotes were flumazenil (19%), naloxone (17%) and N-acetylcysteine (11%). The rate of treatment-related complications was 2.4% (21/884). Neither flumazenil, naloxone, nor the combination, was associated with convulsions or other complications. Among those receiving N-acetylcysteine, 5% (6/120) developed allergic reactions, one of which mandated discontinuation of treatment. Nineteen percent presented in a coma. Complications developed in 30%, compared with 18% in a 2003 study, mainly respiratory depression (12%), prolonged QTc interval (6%) and hypotension (5%). Eight patients died (0.8%) and five (0.5%) survived with permanent sequelae, mainly anoxic brain damage.
Few patients stayed more than two days. The use of the ICU was liberal, considering that only one out of five presented in a coma. Antidotes were frequently given diagnostically. Although N-acetylcysteine induced allergic reactions, most were mild and treatment discontinuation was only necessary once. The frequency of complications had almost doubled in five years, although the poisoning pattern was largely unchanged. However, few patients developed permanent sequelae.
Scandinavian Journal of Trauma Resuscitation and Emergency Medicine 07/2012; 20(1):49. DOI:10.1186/1757-7241-20-49 · 2.03 Impact Factor
Available from: sedacionweb2.com
- "The severity and duration of withdrawal symptoms depend in part on the half-life of the medication being used. The benzodiazepine withdrawal syndrome can be precipitated by administration of flumazenil to patients taking benzodiazepines . "
[Show abstract] [Hide abstract]
ABSTRACT: Substance use is common among individuals admitted to the critical care setting and may complicate treatment of underlying disorders. It is imperative for the critical care team to have a high index of suspicion for substance intoxication and withdrawal. This article reviews the epidemiology of substance use in this population and the treatment of common withdrawal syndromes. General principles regarding the management of substance withdrawal syndromes include general resuscitative measures, use of a symptom-triggered approach, and substitution of a long-acting replacement for the abused drug in gradual tapering dose. The authors stress the importance of long-term planning as part of the overall treatment protocol beyond the acute presentation.
Critical Care Clinics 11/2008; 24(4):767-88, viii. DOI:10.1016/j.ccc.2008.05.005 · 2.16 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: We bespreken twee adolescenten met een bewustzijnsdaling door onbekende oorzaak. Deze casus illustreren hoe intoxicaties zich bij adolescenten kunnen presenteren en welke klinische overwegingen zich hierbij voordoen. Patiënt 1, een 13-jarige jongen, werd door zijn vader binnengebracht.Wegens bewustzijnsdaling e.c.i. werd flumazenil toegediend, waarna hij weer bij bewustzijn kwam. Patiënt 2, een 16-jarig meisje, werd bewusteloos binnengebracht door ambulancepersoneel. Een (hetero)anamnese was niet mogelijk. Op klinische gronden werd een intoxicatie met gammahydroxyboterzuur (GHB) vermoed. Dilemma’s met betrekking tot de therapeutische benadering (intubatie en medicatie) worden besproken. Als leerpunten komen uit dit tweetal patiëntencasus naar voren: de diagnostische waarde van flumazenil bij bewustzijnsverlies e.c.i. en de benadering van mogelijke GHB-intoxicaties bij adolescenten in de acute situatie.
Tijdschrift voor kindergeneeskunde 10/2012; 80(5). DOI:10.1007/s12456-012-0034-2
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.